Tainted Propofol Linked to Illnesses, Recalled

Propofol Injectable Emulsion has been recalled by Teva Pharmaceuticals USA because of endotoxin contamination. The <"http://www.yourlawyer.com/practice_areas/defective_drugs">tainted propofol has been linked to a number of illnesses, the Food & Drug Administration (FDA) said.

Propofol is a short-acting, intravenous, nonbarbiturate sedative agent used for the induction of general anesthesia for adults and children, maintenance of general anesthesia, and sedation in medical contexts, such as intensive care unit sedation for intubated, mechanically ventilated adults, and in procedures such as colonoscopy and endoscopy, as well as in dental surgery.

For use as an anesthetic agent, propofol should be used only by professionals trained in the administration of general anesthesia. For sedation of intubated, mechanically ventilated patients in intensive care, propofol should be administered only by persons skilled in the management of critically ill patients.

Recently propofol, which is also sold under the brand name Diprivan, made news when it was implicated in the death of Michael Jackson. However, it does not appear that the problems with the recalled propofol played a role in his death. According to the Associated Press, vials of the drug found at Jackson’s home had different tracking numbers than those involved in this recall.

This recall involves Propofol Injectable Emulsion 10 mg/mL 100 mL vials, lot numbers 31305429B and 31305430B. Customers who have Propofol lots 31305429B and 31305430B in their possession are instructed to cease using the product and return it to their distributor.

According to the recall notice, Teva has been notified of 41 propofol-treated patients who experienced post-operative fever, chills and other flu-like symptoms. Based on available information it appears that all febrile or flu-like reactions were self-limiting with spontaneous resolution.

Adverse health effects, such as fever, chills, or rigors, are possible with exposure to product with elevated levels of endotoxins. Serious adverse effects, such as disseminated intravascular coagulopathy, acute respiratory distress syndrome, shock, and death, are possible with exposure to product with high endotoxin levels.

Consumers with questions may contact 1-866-262-1243 from 8:00 am – 8:00 pm EDT Monday – Friday.

This entry was posted in Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.